"Home & Confused" JJM
AnonymousNovember 5, 2008 at 9:54 am
Hello… I was released from the hospital last night after first load dose of IVIG. They used Gammaguard S/D, 400 mg/kg X5 days @ 56.25 ML/Hr.
My side effacts were, headache, vomiting & some very interesting leg pains from the hips to the knees that I’ve never had before.
This morning my usual symptoms seem to be “flaring” up, more so than usual. Since this was my first round of treatment I have absoulutely no idea how I should expect to feel. Right now, everything is really rolling towards the negative side effects. 😡 Did anyone get the number of the truck that just hit me ? Jeff
AnonymousNovember 5, 2008 at 11:04 am
Let me start out by saying that everyone responds differently to IVIG in the amount of side effects meaning the headaches, nausea etc. Just the same is everyones reaction to the infusion. Some say they can tell immediately and others it takes up to 5 days sometimes to see an improvement. My personal experience was I would feel like I had the flu–tired, headache and nauseated for about 2 days after and then I would feel the “boost” or notice that I could do something I couldn’t do before. Are you taking premedication? I found that drinking a lot of fluids is helpful too. Take Care,
AnonymousNovember 5, 2008 at 4:08 pm
A few thoughts…
You could have a problem with the Gammaguard S/D, I believe that is the powder that needs to be mixed. It has been reported that some people have an easier time with the Gammaguard liquid. Emily was one of them. She had horrible side effects with the S/D.
Leg pains are a common side effect of IVIG as well. Emily used to get them too. We started pre-medicating her with Motrin & Benadryl instead of Tylenol & Benadryl. Since then she rarely has any problems with her legs.
Give it some time though. For some people it can take quite a few doses before they see results.
Make sure you pre-medicate & stay very well hydrated before, during & after your infusion. Since you are getting a 5 day loading dose I think it would be wise to medicate around the clock. Call your dr & ask what doses & meds would be appropriate for that.
AnonymousNovember 5, 2008 at 4:55 pm
Well, I asked about being premedicated… Nobody at the hospital seemed to know much about IVIG. In fact, the nurses did not seem to know about CIDP.
The said they wanted to “look it up”.
When I got the leg pains, they gave me synthetic morephine shots.
When I asked my neuro about the side affects, he said that mine, were “miniscule”, compared to what they could have been. All in all, my stay was not a positive experience. Maybe they’ll know more at the out-patient infusion center that I go to in a month for the second round.
AnonymousNovember 5, 2008 at 5:12 pm
JJM – some of the problems that you had with IVIG could be happening if they infused you too fast. Especially if they don’t know much about IVIG, it needs to be infused slowly. Next time, if you start to have any symptoms during the infusion, ask them to slow it down. That should help!
AnonymousNovember 14, 2008 at 12:54 am
Having the hospital staff/nurses say they weren’t familiar with CIDP also means they are NOT familiar administering IVIG. It has to be slowly increased and when ever you start feeling ill/nauseous the nurse need to slow the infusion and deal with the symptoms. This is why my neurologist started his own infusion clinic-because all his IVIG patients were not being treated well at hospital.
Pre-medicated buy taking Tylenol and Benadryl is a must. My clinic also gave us IV Ativan-tranquilizer that made the whole thing go by faster as we went to sleep in the recliners.The staff nurses were ready with IV Predisone/Benadryl/fliuds/Ativan to help with muscle spasms/migraines/the jitters/nausea/etc.
I had some bad side-effects the first year.Thank goodness this FORUM gave me help with dealing with it all.
The Gammaguard SD powder mix made me ill so now on the liquid-much better.
AnonymousNovember 18, 2008 at 6:08 pm
IVIg is used to treat diseases other than CIDP so it’s possible that a doctor/nurse might not be familiar with CIDP but understand how to administer IVIg properly.
Also, I really want to caution people [B]against[/B] pre-medicating before receiving an IVIg treatment without talking to your doctor first. There are many different tricks at the doctor/nurses disposal that can be used to lessen or eliminate the side effects from IVIg, such as: slowing the transfusion rate, switching brands of IVIg, eliminating the bubbles or foam in the IVIg itself, ensuring that the IVIg is at room temperature before infusing, ensuring the patient is well rested, fed, and hydrated before receiving treatment, and infusing a bag of saline after treatment each day as added protection against dehydration. As I recently discovered, even the time of day that you receive treatment at can play into the severity of the side effects you can have.
It can be extremely dangerous to make the decision to pre-medicate on your own, especially if you are taking medications for other conditions. [B]All[/B] of the medications and supplements you take, your general health, and the types/severity of your side effects need to be discussed with your doctor before the decision on whether or not you should pre-medicate is made.
I’m sorry if this sounds a little preachy. I just firmly believe that other, non-medication avenues should be explored before resorting to pills for help. Then again, since I first began to show symptoms of CIDP several years ago, I’ve been steadily developing more and more allergies to medications.
April 11, 2011 at 10:18 am
I just received my first round of IVIG treatment too a few days ago. I have recently been diagnosed with CIDP and this is all new to me. I went to an infusion clinic for my treatment. It was really nice. The nurses explained everything to me and even talked about my CIDP and gave me information about CIDP. She started the infusion slow at first and increased it over the 4 hours I was there. They checked my blood pressure about every 20 minutes as she said the increased dose can sometimes cause a high blood pressure. I was up at the highest infusion rate by the end of my 4 hours without any side effects. So when I came in the next morning she started at a higher rate and increased it to the highest rate…I only took 2 hours the second infusion. I went home and felt great. But later that night at about 2 am i woke up with the dreaded headache. I iced my head and took Tylenol. It took about a day and a half for the headache to completly go away but I functioned and went about my life with the headache. I have not really felt any difference due to having the IVIG yet. I don’t know how I will know it is working or treating my CIDP. I do feel good. I have energy (Never got the fatigue), I have shakey hands but I did before the IVIG too. I don’t have any pain but a pain behind my left knee. I don’t see my doctor for about 3 or 4 weeks. I started to keep a daily journal to see if any of my symptoms change or new ones appear. Do you usually need a few more treatments of IVIG before you see results? I don’t really know much about the after effects of IVIG. They used Gamunex which is a liquid an does not have sucrose in it. Suppose to be a good brand to use.
April 12, 2011 at 6:57 pm
I consider my self lucky. After 30 infusions I have had very few problems. Recently when I am almost through with my 40 g I break out in a bad rash around my waist. They add stuff, probably steroids and knocks it out fast. If you have any options find an infusion center that gives IVIg regular and knows about how and the weird effects that can come with it. Find someone who doesn’t mind you staying as long as necessary as the rate they dispense this stuff makes a difference.
AnonymousApril 12, 2011 at 7:24 pm
[QUOTE=GAT]… Find someone who doesn’t mind you staying as long as necessary as the rate they dispense this stuff makes a difference…[/QUOTE]
Amen to that. At first, I also hurried up to go home and sit and do what? I finally learned, slow down, take a deep breath, take a nap and infuse really, really slowly. With the new slow way I no longer have headaches for days after.
Trouble is, when I got infused at home guess what they wanted? ‘Faster, bro, faster- I’m paid a flat fee, I’m going home quick.’ No, thank you.
You must be logged in to reply to this topic.